Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Waking up with headache and facing sleeping difficulty. Taking nurafen. How to get relief?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 706 Questions
hello im 21 years old and female.
for the past 5 or 6 days i have been waking up with headache that gets worse during the day. i eventually need to end up taking nurafen sometimes up to 6 tablets a day! sometimes it feels like my neck and top of the shoulders are sore and tight and maybe thats why i have been getting the headache but i have already been to 2 types of massage and it only helped a little. sometimes it feels like the headache is worse on one my left side and its always on the same side if it is worse. i wear glasses for long sight and recently got my eyes re tested and my lenses updated and checked so i know that isnt the issue either. i also have trouble sleeping at night i find myself laying in bed for ages before falling to sleep and will wake up a few times though out the night. i have tried sleeping in a fully dark room with a fan on no clocks or laptops or phones in the room and this still doesnt help. i have been taking daily vitamins and magnesium tablets and i dont think this has helped much either. i really dont know what to do now because i dont want to taken pain killers every day and im constantly tired and can get aggrovated easily. please help me!
Posted Mon, 11 Mar 2013 in Headache and Migraines
Answered by Dr. Gopal Krishna Dash 25 minutes later

Thanks for your query.

I understand your concern. I routinely handle patients like you in my outpatient everyday and before I respond to your query, I would like to share with you that any given medical symptom can be due to various causes and this applies to headache also. Headache can be due to brain infection, tumor, problem in the blood vessel of the brain, migraine, cluster headache, tension headache and so on.

Based on your symptoms, I feel the possibilities are either tension headache or migraine. The symptoms of both the conditions overlap to a great extent. That being said, please note that other causes of headache need to be excluded before we confirm this possibility. I urge you to get examined by a neurologist. If there are clinical signs of neurological deficits, a brain scan will help rule out secondary causes of headache. If the scans are normal, you will benefit with medicines.

The medicines that can help for your headache are amitriptyline / nortriptyline. These medicines will help modify the headache. Your neurologist will know about these medicines. Please don't take analgesics often.

Also understand that stress, tension, anxiety, coffee, perfumes, chocolates, etc., usually precipitate migraine as well as tension headache and cause sleep related problem also. Do you have any such triggers?

Regarding your sleep related issue, perhaps they are related secondarily to headache per se (secondary insomnia) or other unknown problem (primary insomnia).

I would suggest you to treat your headaches first. I am sure the aforementioned options will be helpful. You will be able to sleep better then. In addition you also need to avoid stress, avoid coffee in the evening, practice relaxation, go to bed at a particular time. You may try a small dose of zolpidem under the guidance of neurologist.

If sleep problems persist, you may consult a sleep medicine specialist for evaluation and treatment.

I hope I have answered your query. In case you have any concern, please get back to me

Dr Gopal K Dash
Consultant Neurologist XXXXXXX Hrudayalaya Hospital, Bangalore
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor